Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS Las Vegas, NV

July 25, 2017Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2017, 8:06 AM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2017, 8:06 AM MST (15:06 UTC)
Expired
Jul 25, 2017, 4:00 PM MST
In force
8 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 9:22 AM MSTFLASH FLOODColorado City, AZSPOTTER REPORTED AN ESTIMATED 3-4 OF FLOWING WATER DOWN JOHNSON AVE. IN COLORADO CITY, AZ.
Jul 25, 11:21 AM MSTFLASH FLOOD6 Wnw Searchlight, NVROAD CLOSED SR-164/NIPTON ROAD BOTH DIRECTIONS NEAR SEARCHLIGHT DUE TO FLASH FLOODING.
Jul 25, 11:29 AM MSTFLASH FLOOD10 Ene Dolan Springs, AZSTOCKTON HILL. RD IS CLOSED FROM CACTUS WREN TO PIERCE FERRY ROAD DUE TO FLASH FLOODING.
Jul 25, 11:45 AM MSTFLASH FLOOD6 W Cottonwood Cove, NVCOTTONWOOD COVE RD IS CLOSED DUE TO EXTENSIVE FLASH FLOODING.
Jul 25, 1:50 PM MSTFLASH FLOOD4 Ssw Valentine, AZHACKBERRY ROAD CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 3.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

852 
WGUS55 KVEF 251506
FFWVEF
AZC015-NVC003-252100-
/O.NEW.KVEF.FF.W.0043.170725T1506Z-170725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
806 AM PDT TUE JUL 25 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northern Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 200 PM PDT/200 PM MST/

* At 800 AM PDT/800 AM MST/, Doppler radar and automated rain gauges 
  indicated heavy rain moving into the warned area, with very little 
  thunder/lightning. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Colorado City, Searchlight, Windy Point Campground, Diamond Creek
  Campground, Cottonwood Cove Campground, Mt. Trumbull, Toroweap
  Campground, Packsaddle Campground, Chloride, Kaibab, Bar Ten Ranch,
  Valentine, Pipe Spring, Dolan Springs, Cottonwood Cove, 
  Cal-Nev-Ari, New Kingman-Butler, Tuweep and Peach Springs. Roads 
  impacted in Arizona include Stockton Hill Road, Pierce Ferry Road, 
  Antares Road, and Buck and Doe Road. Roads impacted in Nevada 
  include Cottonwood Cove Road and Nelson Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3636 11265 3624 11302 3605 11335 3534 11333
      3522 11491 3543 11517 3587 11516 3592 11473
      3562 11466 3570 11416 3598 11372 3700 11317
      3700 11255

$$

STEELE
4 follow-up statements
225 
WGUS75 KVEF 251645
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
945 AM PDT TUE JUL 25 2017

AZC015-NVC003-252100-
/O.CON.KVEF.FF.W.0043.000000T0000Z-170725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
945 AM PDT TUE JUL 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM PDT/200 PM
MST/ FOR NORTHERN MOHAVE AND SOUTH CENTRAL CLARK COUNTIES...

At 939 AM PDT/939 AM MST/, local fire reported flash flooding 
occurring in Short Creek in Colorado City. Thunderstorms continued to 
increase further south from Cottonwood Cove to Dolan Springs and 
Chloride.

Some locations that will experience flooding include...
Colorado City, Searchlight, Windy Point Campground, Diamond Creek
Campground, Cottonwood Cove Campground, Mt. Trumbull, Toroweap
Campground, Packsaddle Campground, Chloride, Kaibab, Bar Ten Ranch,
Valentine, Pipe Spring, Dolan Springs, Cottonwood Cove, Cal-Nev-Ari, 
New Kingman-Butler, Tuweep and Peach Springs. Stockton Hill Road, 
Pierce Ferry, Antares, and Buck and Doe Roads will also be impacted. 
Route 66 will likely also be impacted in the next couple of hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3636 11265 3624 11302 3605 11335 3534 11333
      3522 11491 3543 11517 3587 11516 3592 11473
      3562 11466 3570 11416 3598 11372 3700 11317
      3700 11255

$$

STEELE
887 
WGUS75 KVEF 252049
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
149 PM MST TUE JUL 25 2017

NVC003-252058-
/O.CAN.KVEF.FF.W.0043.000000T0000Z-170725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
149 PM MST TUE JUL 25 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL CLARK COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3654 11266 3636 11265 3624 11302 3605 11335
      3534 11333 3525 11458 3549 11468 3562 11466
      3570 11416 3598 11372 3700 11317 3700 11255

$$

AZC015-252100-
/O.CON.KVEF.FF.W.0043.000000T0000Z-170725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
149 PM MST TUE JUL 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
NORTHERN MOHAVE COUNTY...

At 148 PM MST, heavy rain to moderate rain is still occurring across 
the warned area. Flash flooding is already occurring.

Some locations that will experience flooding include...
Colorado City, Windy Point Campground, Diamond Creek Campground, Mt.
Trumbull, Toroweap Campground, Packsaddle Campground, Chloride,
Kaibab, Bar Ten Ranch, Valentine, Pipe Spring, Dolan Springs, New
Kingman-Butler, Tuweep and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3654 11266 3636 11265 3624 11302 3605 11335
      3534 11333 3525 11458 3549 11468 3562 11466
      3570 11416 3598 11372 3700 11317 3700 11255

$$

STEELE
090 
WGUS55 KVEF 252052
FFWVEF
AZC015-252300-
/O.EXT.KVEF.FF.W.0043.000000T0000Z-170725T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
152 PM MST TUE JUL 25 2017

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Northern Mohave County in northwestern Arizona...

* Until 400 PM MST

* At 151 PM MST, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is already occurring. Areas of the 
  warning have received significant rainfall already, thus, even 
  with rain beginning to lighten, expect flooding impacts to 
  continue for a couple more hours.

* Some locations that will experience flooding include...
  Colorado City, Windy Point Campground, Diamond Creek Campground,
  Mt. Trumbull, Toroweap Campground, Packsaddle Campground, Chloride,
  Kaibab, Bar Ten Ranch, Valentine, Pipe Spring, Dolan Springs, New
  Kingman-Butler, Tuweep and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3654 11266 3636 11265 3624 11302 3605 11335
      3534 11333 3525 11458 3549 11468 3562 11466
      3570 11416 3598 11372 3700 11317 3700 11255

$$

STEELE
785 
WGUS75 KVEF 252255
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
355 PM MST TUE JUL 25 2017

AZC015-252304-
/O.EXP.KVEF.FF.W.0043.000000T0000Z-170725T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
355 PM MST TUE JUL 25 2017

...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT
400 PM MST...

The heavy rain has ended. New flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures. The 
area remains in a flash flood watch and additional rain is possible. 
Remain alert and be wary of flood damaged roads if traveling.

LAT...LON 3654 11266 3636 11265 3624 11302 3605 11335
      3534 11333 3525 11458 3549 11468 3562 11466
      3570 11416 3598 11372 3700 11317 3700 11255

$$

STEELE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:00 AM MST, 6 minutes earlier.

Area forecast discussion, Jul 25, 8:00 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
800 AM PDT Tue Jul 25 2017

.SYNOPSIS...Another day of fairly widespread showers and
thunderstorms is expected today. Any storms will be capable of
producing flash flooding and strong winds. Gradually drying
conditions are expected Wednesday through Friday with temperatures
warming back to above normal. Another uptick in moisture is
expected this weekend into early next week.
&&

.UPDATE/MESOSCALE DISCUSSION...Just sent out some minor adjustments
to the forecast grids to account for ongoing trends and weather.
Main adjustments were to boost PoPs for ongoing convection across
northern Mohave and eastern Clark county.  Extremely moist
conditions with a sampled precipitable water value of 1.91" on this
mornings LAS sounding have led to primarily warm rain processes with
this mornings convective activity and relatively little lightning.
As such, have also adjusted the weather wording to be predominantly
rain showers with a slight chances for thunderstorms.

Overnight, widespread 1-2 inch rainfall amounts occured along the I-
15 corridor north and east of Las Vegas as well as across northern
Mohave county. Activity in this area has at times observed rainfall
rates well over 2 inches per hour, which certainly leads to a
considerable flash flood threat.  In fact, Willow Beach as of 8am
has picked up near 4 inches of rainfall in the last 12 hours. The
forcing driving this activity will tend to shift eastward through
the morning, with residual activity this afternoon relying on
terrain and outflow boundaries to get organized.  As such, I expect
the concentrated activity across southern Nv/Northern Az to become
more scattered later in the day.  Any peaks in the cloud cover will
further promote activity later on, and the flash flood watch looks
good for the remainder of the afternoon.

-Outler-

&&

.SHORT TERM...Today through Wednesday Night.

Showers and thunderstorms have persisted through the night, mainly
over northern Clark, northern Mohave, and southern Lincoln
counties. This activity has been courtesy of upper level
divergence associated with a jet streak extending from the Bay
Area across the Great Basin as well as a PV anomaly moving north
through Mohave County. Both of these features should combine to
push the centroid of activity from northeast Clark County eastward
across northern Mohave County through the morning.

Just as that convection moves out of the area, more general
daytime convection is expected to fire late this morning/early
afternoon. Only weakly aided by upper level divergence associated
with the aforementioned jet, this activity will be primarily
orographically/diurnally driven. Therefore storms will taper off
more rapidly during the evening hours (except perhaps over the far
northern reaches of the forecast area where stronger divergence
will exist). Current RAP/HRRR analyses indicate an axis of
significant instability extending from near Lake Havasu City north
to Lake Mead, then curving west toward Tonopah. This is a bit
further south than previously expected and both models indicate
convection firing across the southern reaches of that axis by late
morning. PW values are still in the 1.5-2.0" range in those
areas, and the 1.0" line extends north to Tonopah. This means that
any storms that do form will be capable of Flash Flooding. As a
result I opted to expand the Flash Flood Watch back south to
include southern Mohave County and the Colorado River Valley.
Areas that are experiencing storms early this morning (see first
paragraph) will see lower (but non-zero) odds of significant
thunderstorm activity later this afternoon. A secondary weak axis
of instability will develop near Twentynine Palms, but overall
coverage should be more isolated.

Drying conditions are expected Wednesday, with storms being
diurnally driven once again. The best chances will extend from
the Spring/Sheep ranges north across the southern Great Basin.
Chances will also exist over the high terrain of Mohave and Inyo
counties. &&

.LONG TERM...Thursday through Monday

Much quieter weather is expected for the end of the week into the
weekend as high pressure works is way back over the area. A
significant upper level ridge sets up over us, with increasing model
agreement with the high being centered further west and that it will
dry out for a few days. Decreased precip chances for Thursday
afternoon from previous forecast. Heights will be increasing and
with limited moisture, think precipitation activity will be
isolated.

Generally dry weather will continue on Friday before chances for
precipitation return to the forecast. Models are not in an kind of
agreement on the next push of moisture and how that will translate
to shower and thunderstorm development. Some of the models bring in
higher PWATs and theta-e values by Saturday afternoon, while others
hold off until Sunday night. Favored the slower/drier solutions
since models tend to bring in moisture too quickly. This would
introduce showers and storm chances to Mohave County Saturday
evening...and brings chance precipitation to the entire area by
Sunday afternoon. Didnt make much in the way of chances after 18Z
Sunday as confidence is too low, with general chance for precip
across the entire area each day. Without a key feature to focus on
for lift, it will be hard to determine where things will get active.

The other thing to watch will be temperatures. Set up Friday and
Saturday (and maybe Sunday depending on how quickly moisture returns
to the region) is favorable for warmer than normal temperatures. 850-
700mb temperatures jump into the 30s on many of the longer term
models- up from the middle 20s off this evening's sounding. A lot
will depend on how quickly moisture and precip returns, which will
make or break temps. Current model guidance isn't too impressive
with high temperatures this weekend, and it will not be anything
similar to the heatwave we saw in June, but anyone with outdoor
plans Friday through Sunday should be prepared for the heat as
above normal temperatures look likely. Temperatures will cool off
with the wave of moisture pushing into the region. &&

.FIRE WEATHER...Scattered showers and thunderstorms will occur over
much of the region again today with any storm capable of producing
very heavy rainfall. Conditions will gradually dry out later this
week, with thunderstorms decreasing in coverage each day.
Temperatures will be near normal to somewhat below normal through
Wednesday, before returning to slightly above normal late in the
week. Another uptick in monsoon moisture is expected to arrive
sometime this weekend.
&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days.
However, some road closures continue in the area. Bishop Creek
Bypass and Big Pine Creek Bypass continue to be utilized to
minimize flows through Bishop and Big Pine. Remember, never drive
through flooded roadways or around barricades. Also, pastureland
or farmland adjacent to creeks, streams or rivers could experience
areas of standing water.
&&

.AVIATION...For McCarran...Low confidence forecast for today as
shower and thunderstorm activity continues. Currently have showers
developing just to the north of the Valley, extending south into
eastern parts of Las Vegas. Expect this first round of precipitation
to continue the next few hours before it gets shoved eastward away
from the LAS area. In addition to the precipitation, an outflow
boundary developed and shifted southward through the airspace,
veering winds to N-NE with gusts to around 15kts. This should also
last about 2 or 3 hours at VGT and LAS before winds go variable
again.

After a brief lull this morning, more scattered shower and
thunderstorms may develop this afternoon. Hard to say if things will
get going in the Valley as the current precip may decrease
redevelopment later today, however confident enough to keep it in
the TAF forecast. If the Valley were to see more showers and storms,
the most likely time period would be between 20Z-00Z. After 00Z,
will need to watch if storms continue or quickly die off as models
show both solutions. Anything that does develop has the potential to
produce heavy rain, with lower ceilings below 100kft as well.

Low confidence in the wind forecast for this afternoon too, as wind
direction will depend on precipitation redevelopment. Current TAF
forecast would be without the influence of storms.

Quieter and drier conditions should return by late Wednesday
morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms are again possible
this afternoon, with the better chances over northwest AZ and
southern NV. Will need to watch development and wind directions,
especially in southern CA into the Colorado River Valley.

.SPOTTER INFORMATION STATEMENT...Thunderstorms capable of strong
winds and flash flooding are possible once again today. Spotters
are encouraged to report any significant weather or impacts
according to standard operating procedures.
&&

SHORT TERM/FIRE WEATHER...Wolcott
LONG TERM/AVIATION........Allen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:14 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 7:30 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 8:40 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 9:34 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 11:59 PM MSTFlash Flood WatchVEFMohave20 hr
Jul 25, 5:42 AM MSTFlash Flood WarningVEFMohave10 hr
Jul 25, 11:06 AM MSTFlash Flood WarningVEFMohave6 hr
Jul 25, 4:21 PM MSTAreal Flood WarningVEFMohave12 hr
Jul 24, 5:39 PM MSTAreal Flood AdvisoryVEFLincoln3 hr
Jul 24, 7:13 PM MSTFlash Flood WarningVEFLincoln3 hr
Jul 25, 12:43 AM MSTAreal Flood AdvisoryVEFLincoln4 hr
Jul 25, 2:15 AM MSTFlash Flood WarningVEFClark3 hr
Jul 25, 4:54 AM MSTFlash Flood WarningVEFClark6 hr
Jul 25, 6:55 AM MSTFlash Flood WarningVEFClark5 hr
Jul 25, 10:28 AM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 25, 10:47 AM MSTAreal Flood AdvisoryVEFClark6 hr
Jul 25, 1:57 PM MSTAreal Flood AdvisoryVEFEsmeralda4 hr
Jul 25, 2:57 PM MSTFlash Flood WarningVEFLincoln, Nye3 hr
Jul 25, 4:23 PM MSTFlash Flood WarningVEFLincoln, Nye3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.